Ambulatory Report Pearls 6/8/16 – Ephedrine-Induced Psychosis

Thanks to Matt Spinelli for presenting a case of a 40yo M h/o of morbid obesity, RHF, OHS, DM, and hypothyroidism presenting with hallucinations and AMS, ultimately thought to be 2/2 Ephedrine-induced psychosis as well as lacunar infarcts. (Matt found the Ephedrine on Mass Spect which was sent off in the outpatient setting!)
  • In the outpatient setting (and really always) use epidemiology to drive your work-up.
  • Toxicology is a wonderful resource for outpatient PCPs 
    • They are available to outpatient docs, kudos to Matt for asking them to run the Mass Spect in Clinic!
  • An LT Pearl: Answers in complicated problems often are found when you revisit the history and clinic presentation.
    • Don’t just reach for that meningeal biopsy!
  • Always ask about Herbals or Supplements
    • Ephedrine was originally introduced to the Western world in the 1930s for treatment of asthma —> Banned in by the FDA in February 2004 due to serious cardiovascular & neurologic risk
      • BUT —> supplements now have Synephrine (aka. Citrus aurantium, Bitter orange) which has been associated with CVA, MI, and exercise-induced syncope with QTc prolongation
    • Psychosis resulting from diet pill consumption may present with vivid auditory and visual hallucinations and paranoid delusions
  • Visual Hallucinations
    • UpToDate has a fantastic approach to visual hallucinations, and remember lots of drugs can cause them:
      • Visual Hallucinations.jpg

Evernote Link – https://www.evernote.com/l/ADU-z-aitY9DYpFX_wloq4aIa-oNBedwcDI

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s